Elation KM-Arcs


In this paper, we study KM-arcs in PG(2, q), the Desarguesian projective plane of order q. A KM-arc \(\mathcal{A}\) of type t is a natural generalisation of a hyperoval: it is a set of q+t points in PG(2, q) such that every line of PG(2, q) meets \(\mathcal{A}\) in 0, 2 or t points.

We study a particular class of KM-arcs, namely, elation KM-arcs. These KM-arcs are highly symmetrical and moreover, many of the known examples are elation KM-arcs. We provide an algebraic framework and show that all elation KM-arcs of type q/4 in PG(2, q) are translation KM-arcs. Using a result of [2], this concludes the classification problem for elation KM-arcs of type q=4.

Furthermore, we construct for all q = 2h, h > 3, an infinite family of elation KM-arcs of type q/8, and for q=2h, where 4, 6, 7 | h an infinite family of KM-arcs of type q/16. Both families contain new examples of KM-arcs.

This is a preview of subscription content, access via your institution.


  1. [1]

    J. Bamberg, A. Betten, Ph. Cara, J. De Beule, M. Lavrauw and M. Neunhöffer: Finite Incidence Geometry, FinInG - a GAP package, version 1.3.3, 2016.

    Google Scholar 

  2. [2]

    M. De Boeck and G. Van de Voorde: A linear set view on KM-arcs, J. Algebraic Combin. 44 (2016), 131–164.

    MathSciNet  Article  MATH  Google Scholar 

  3. [3]

    A. Gács and Zs. Weiner: On (q+t)-arcs of type (0;2; t), Des. Codes Cryptogr. 29 (2003), 131–139.

    MathSciNet  Article  MATH  Google Scholar 

  4. [4]

    M. Hall: Ovals in the Desarguesian plane of order 16, Ann. Mat. Pura Appl. 102 (1975), 159–176.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    J. D. Key, T. P. McDonough and V. C. Mavron: An upper bound for the min- imum weight of the dual codes of Desarguesian planes, European J. Combin. 30 (2009), 220–229.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    G. Korchmáros and F. Mazzocca: On (q+t)-arcs of type (0;2; t) in a desarguesian plane of order q, Math. Proc. Cambridge Philos. Soc. 108 (1990), 445–459.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    M. Lavrauw and G. Van de Voorde: Field reduction infinite geometry, Topics in finite fields, Contemp. Math., 632, Amer. Math. Soc., Providence, RI, 2010.

  8. [8]

    R. Lidl and H. Niederreiter: Finite Fields, second ed., Encyclopedia Math. Appl., vol. 20, Cambridge Univ. Press, Cambridge, 1997.

    Google Scholar 

  9. [9]

    G. Migliori: Insiemi di tipo (0;2;q=2) in un piano proiettivo e sistemi di terne di Steiner, Rend. Mat. Appl. 7 (1987), 77–82.

    MathSciNet  Google Scholar 

  10. [10]

    O. Polverino: Linear sets in finite projective spaces, Discrete Math. 310 (2010), 3096–3107.

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    C. M. O’Keefe and T. Penttila: Hyperovals in PG(2; 16), European J. Combin. 12 (1991), 51–59.

    MathSciNet  Article  MATH  Google Scholar 

  12. [12]

    S. E. Payne and J. E. Conklin: An unusual generalized quadrangle of order sixteen, J. Combin. Theory Ser. A 24 (1978), 50–74.

    MathSciNet  Article  MATH  Google Scholar 

  13. [13]

    B. Segre: Sui k-archi nei piani finiti di caratteristica due, Rev. Math. Pures Appl. 2 (1957), 289–300.

    MathSciNet  MATH  Google Scholar 

  14. [14]

    P. Vandendriessche: Codes of Desarguesian projective planes of even order, projective triads and (q +t; t)-arcs of type (0;2; t), Finite Fields Appl. 17 (6) (2011), 521–531.

    MathSciNet  MATH  Google Scholar 

  15. [15]

    P. Vandendriessche: A new class of (q+t; t)-arcs of type (0;2; t), talk at Giornate di geometria, Vicenza, 13–14 February 2012.

    Google Scholar 

  16. [16]

    P. Vandendriessche: On KM-arcs in small Desarguesian planes, Electronic J. Comb. 24 (2017).

Download references

Author information



Corresponding author

Correspondence to Geertrui van de Voorde.

Additional information

This author is supported by the BOF (Special Research Fund) of Ghent University.

This author is a postdoctoral fellow of the Research Foundation — Flanders (FWO).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

de Boeck, M., van de Voorde, G. Elation KM-Arcs. Combinatorica 39, 501–544 (2019). https://doi.org/10.1007/s00493-018-3806-1

Download citation

Mathematics Subject Classification (2010)

  • 51E20
  • 51E21